Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 346, NWS St. Louis, MO

July 31, 2024Adams County, Illinois; Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 31, 2024, 1:12 PM CDT for Adams County, Illinois; Lewis County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2024, 1:12 PM CDT (18:12 UTC)
Expired
Jul 31, 2024, 1:45 PM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Adams County, IL, Lewis County, MO

The radar

The Quad Cities radar (KDVN), 179 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2615 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

582 
WUUS53 KLSX 311812
SVRLSX
ILC001-MOC111-311900-
/O.NEW.KLSX.SV.W.0346.240731T1812Z-240731T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
112 PM CDT Wed Jul 31 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Adams County in west central Illinois...
  Central Lewis County in northeastern Missouri...

* Until 200 PM CDT.

* At 112 PM CDT, a severe thunderstorm was located 10 miles southeast
  of Wyaconda, moving southeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Canton, Lima, Monticello, and Meyer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 9150 4020 9150 4020 9131 3997 9164
      4026 9195
TIME...MOT...LOC 1812Z 305DEG 30KT 4028 9179 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRM
2 follow-up statements
352 
WWUS53 KLSX 311826
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
126 PM CDT Wed Jul 31 2024

ILC001-MOC111-311900-
/O.CON.KLSX.SV.W.0346.000000T0000Z-240731T1900Z/
Adams IL-Lewis MO-
126 PM CDT Wed Jul 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHWESTERN ADAMS AND EASTERN LEWIS COUNTIES...

At 126 PM CDT, a severe thunderstorm was located 11 miles northeast
of Lewistown, moving southeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Canton, Lima, Monticello, and Meyer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 9150 4020 9150 4020 9131 3999 9161
      4018 9184 4026 9185
TIME...MOT...LOC 1826Z 298DEG 24KT 4024 9171 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRM
928 
WWUS53 KLSX 311845
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
145 PM CDT Wed Jul 31 2024

ILC001-MOC111-311855-
/O.CAN.KLSX.SV.W.0346.000000T0000Z-240731T1900Z/
Adams IL-Lewis MO-
145 PM CDT Wed Jul 31 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ADAMS AND EASTERN
LEWIS COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

&&

LAT...LON 4025 9150 4020 9150 4020 9131 3999 9161
      4018 9184 4026 9185
TIME...MOT...LOC 1844Z 305DEG 30KT 4015 9154 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:35 PM CDT, 37 minutes earlier. Its key messages:

  • Heat and humidity will continue to produce dangerous conditions through Thursday, with heat index values of 105-110+ degrees expected Wednesday and Thursday afternoon for much of the area.
  • There is a medium chance (40%) for thunderstorms this morning mainly across northeastern Missouri and west-central Illinois. Isolated to scattered damaging wind gusts are the main threat with any storms that become strong to severe.
  • Additional rounds of thunderstorms are possible this afternoon and tonight, but confidence is low on their timing and placement relative to the area.
Area forecast discussion, Jul 31, 12:35 PM CDT, 37 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1235 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Heat and humidity will continue to produce dangerous conditions
  through Thursday, with heat index values of 105-110+ degrees
  expected Wednesday and Thursday afternoon for much of the area.

- There is a medium chance (40%) for thunderstorms this morning
  mainly across northeastern Missouri and west-central Illinois. Isolated
  to scattered damaging wind gusts are the main threat with any
  storms that become strong to severe.

- Additional rounds of thunderstorms are possible this afternoon
  and tonight, but confidence is low on their timing and placement
  relative to the area.

&&

.SHORT TERM... (Through Thursday Night)
Issued at 309 AM CDT Wed Jul 31 2024

Recent surface observations show the front partially responsible for
our recent rounds of storms extending from southern Iowa
southeastward into northeastern Missouri and west-central Illinois.
Convection has recently developed along this boundary in central
Iowa at the nose of a low-level jet. As of this writing, the CAMs
do not have a good handle on this convection. However, current radar
indicates that this convection is in the process of growing upscale.
Given its location, likely cold pool formation in the next hour or
two, placement of the front, and steering flow, this developing MCS
will have a southeasterly trajectory somewhere along or east of the
Mississippi River. The next hour or two will be telling as to where
exactly within that corridor it will track. Given MUCAPE currently
around 3,000 J/kg and 0-6km bulk shear of 30 kts, this MCS should
not have trouble maintaining itself through the morning hours.

Seeing as CAMs do not have a handle on current convection, what will
transpire during the late morning and afternoon is highly uncertain.
Rising heights through the day and warm mid-level temperatures point
to an unfavorable environment for additional convection, though a
similar setup was in place across the CWA yesterday and widespread
convection occurred. Therefore, based on that thinking and current
deterministic guidance, two primary scenarios are possible. The
first is where the aforementioned MCS tracks southeastward through
northeastern Missouri and western Illinois through the morning, with
no additional convection during the afternoon. The second is where
outflow from the MCS serves as a focus for additional convection
near or in the CWA this afternoon somewhere across northeastern
Missouri and/or along and east of the Mississippi River. A majority
of guidance currently favors the first solution, which is reflected
in the current forecast. With any convection that enters or forms in
the CWA through today, damaging wind gusts are the main concern,
though large hail can't be ruled out.

As for the dangerous heat, today is expected to be similar to
yesterday, when may locations saw heat index values of 105-110
degrees. Outflow from convection could provide relief for some
areas, but given the uncertainty in convective evolution as
described above, confidence in if, where, and when this would happen
is low. Therefore, no major changes were made to the temperature
forecast, and the current heat headlines remain on track.

Tonight, another round of convection is possible (generally 30-60%
chance) mainly along and north of I-70 as convection across the
Plains grows upscale and moves into the Middle Mississippi Valley
after midnight. While CAMs vary in the exact track and timing of
this convection, convection is expected to be weakening as it moves
into the area, as instability and shear will be decreasing. However,
isolated strong to damaging wind gusts will be possible.

On Thursday, an upper-level trough will move eastward into the
Midwest; its weak surface reflection traversing the Upper-Midwest
and sliding a cold front slowly through the CWA during the day.
Given flow through much of the depth of the atmosphere will
initially be westerly a majority of the day, this front will lack
punch, and what areas it is able to clear prior to peak heating is
uncertain still at this range. While the hottest conditions are
expected generally along and south of I-70, the lack of potency of
the front will allow for warmer temperatures and deeper moisture to
linger for areas north of I-70, leading to another day of widespread
heat index values of around at least 105 degrees.

A complicating factor to the heat is the potential for convection
along and ahead of the front, as well as any convective remnants
from the early morning activity. Soundings from the 00z HREF show
its members roughly split between showing an uncapped atmosphere
during the afternoon with convective initiation occurring during the
early afternoon vs. a capped atmosphere through much, if not all, of
the day suppressing convection until at least the early evening. If
the former solution is realized, locations along and south of the I-
70 corridor may not realize the currently forecasted temperatures,
while the latter solution would allow for maximum heating. Given the
level of uncertainly in convective evolution at this lead time, the
current forecast leans toward the hotter solution.

Elmore

&&

.LONG TERM... (Friday through Tuesday)
Issued at 309 AM CDT Wed Jul 31 2024

Early Friday, deterministic and ensemble guidance consensus is that
the upper-level trough will be digging into the Ohio Valley as the
ridge retrogrades and amplifies over the western CONUS. This will
place the Middle Mississippi Valley beneath deep northwesterly flow,
helping push the cold front further south and ushering a more
seasonable airmass into the region. Ensembles are clustered tightly
in the upper 80s to around 90 degrees on Friday, and while scattered
convection can't be ruled out during the afternoon as moisture wraps
behind the departing low, much of the area will be dry through the
day.

Through the weekend into early next week, ensemble means show the
trough continuing eastward as the western ridge gradually builds
back into the Midwest. Given this slow transition, temperatures will
only rise by a couple of degrees each day, with hot and humid
conditions returning by the middle of next week. The periphery of
the ridge is currently expected to remain across the Upper Midwest,
keeping rain chances via ridge runners north of the CWA. If the
ridge is not able to build into the region as much as currently
expected, the favorable corridor for convection would reside in or
very near to the CWA starting early next week.

Elmore

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1228 PM CDT Wed Jul 31 2024

The threat of showers and thunderstorms impacting KUIN will
persist through around mid-afternoon. Otherwise the other
terminals are expected to be dry and VFR through this evening.
Overnight and into Thursday morning, decaying showers and
thunderstorms from eastern KS and western MO may impact KJEF/KCOU
and KUIN and hence the VCTS. There is very low confidence that any
of this activity will persist and impact the St. Louis terminals,
but if it does it would likely be after 15z Thursday.

Outflow from showers and thunderstorms this morning have moved
through the St. Louis terminals resulting in a northerly wind
shift. Winds should veer to more easterly this afternoon and then
southerly tonight.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Thursday for Crawford MO-Iron MO-
     Madison MO-Reynolds MO-Saint Francois MO-Washington MO.

     Excessive Heat Warning until 7 PM CDT Thursday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-
     Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau
     MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint
     Charles MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Shelby MO-Warren MO.

IL...Heat Advisory until 7 PM CDT Thursday for Adams IL-Bond IL-Brown
     IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Marion IL-Montgomery IL-Pike IL.

     Excessive Heat Warning until 7 PM CDT Thursday for Madison IL-
     Monroe IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 31, 3:26 AM CDT, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
326 AM CDT Wed Jul 31 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-010830-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
326 AM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Multiple rounds of thunderstorms are possible through tonight. Strong
to severe storms will be primarily capable of isolated to scattered
damaging wind gusts.

Dangerous heat and humidity is expected across the area today. See
the Excessive Heat Warning and Heat Advisory for additional
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dangerous heat and humidity is expected across the area Thursday.
See the Excessive Heat Warning and Heat Advisory for additional
information.

There is a chance of thunderstorms across portions of the area at
times Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind damage to NWS St. Louis.

Elmore

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:35 AM CDTSevere Thunderstorm WarningLSXAdams40 min
Jul 31, 6:12 AM CDTSevere Thunderstorm WarningLSXAdams, Brown48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.